Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 11, NWS Birmingham, AL

March 28, 20185 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Mar 28, 2018, 8:27 AM CDT for 5 counties in Alabama. It took effect at Mar 30, 2018, 7:51 PM CDT. It was in force for 42 hr.

The area

The outline as issued.

The facts

Issued
Mar 28, 2018, 8:27 AM CDT (13:27 UTC)
In effect from
Mar 30, 2018, 7:51 PM CDT
Expired
Apr 1, 2018, 2:00 PM CDT
In force
42 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1).

Action stage
122 ft
Minor stage
122 ft
Moderate stage
133 ft
Major stage
135 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

603 
WGUS44 KBMX 281327
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
827 AM CDT Wed Mar 28 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Tombigbee River At Bevill Lock and Dam Affecting Greene...Hale...
  Marengo...Pickens and Sumter Counties.

.Heavy rainfall over the next forty eight hours will produce rises 
along the upper Tombigbee River...and a flood warning is now in 
effect at Bevill Lock and Dam for minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-290126-
/O.NEW.KBMX.FL.W.0011.180331T0051Z-180401T1900Z/
/AVLA1.1.ER.180331T0051Z.180331T1200Z.180401T0700Z.NO/
827 AM CDT Wed Mar 28 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Tombigbee River At Bevill Lock and Dam.
* from Friday evening to Sunday afternoon...or until the Warning is 
  cancelled.
* At 7:00 AM Wednesday The stage Was 109.6 feet. 
* Flood stage is 122 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by Friday evening and continue to
  rise to near 123 feet by Saturday morning. The river will fall 
  below flood stage by early Sunday morning.
* Impact...At 122 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$
2 follow-up statements
123 
WGUS84 KBMX 290217
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
917 PM CDT Wed Mar 28 2018

...The flood warning continues for the Tombigbee River At Bevill Lock
and Dam...

.Heavy rainfall over the next forty eight hours will produce rises 
along the upper Tombigbee River...and a flood warning is now in 
effect at Bevill Lock and Dam for minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-291416-
/O.EXT.KBMX.FL.W.0011.180331T0508Z-180401T1200Z/
/AVLA1.1.ER.180331T0508Z.180331T1200Z.180401T0000Z.NO/
917 PM CDT Wed Mar 28 2018

The Flood Warning continues for
  The Tombigbee River At Bevill Lock and Dam.
* from late Friday night to Sunday morning...or until the warning is 
  cancelled.
* At  8:00 PM Wednesday the stage was 109.8 feet. 
* Flood stage is 122.0 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Saturday morning and 
  continue to rise to near 122.4 feet by Saturday morning. The river 
  will fall below flood stage by Saturday evening.
* Impact...At 122.0 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$
378 
WGUS84 KBMX 291239
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
739 AM CDT Thu Mar 29 2018


...The flood warning is cancelled for the Tombigbee River At Bevill 
Lock and Dam...

.Rainfall in the upper Tombigbee Basin is expected to be less than 
earlier forecast...and forecast crests along the river have been 
revised downward. Therefore the flood warning is no longer in effect 
at Bevill Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the last statement issued for this event.

&&

ALC063-065-091-107-119-291309-
/O.CAN.KBMX.FL.W.0011.000000T0000Z-180401T1200Z/
/AVLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
739 AM CDT Thu Mar 29 2018

The Flood Warning is cancelled for
  The Tombigbee River At Bevill Lock and Dam.
* At 6:00 AM Thursday the stage was 110.3 feet. 
* Flood stage is 122 feet. 
* Forecast...The river will crest below flood stage near 118.7 
  feet early Saturday morning and then begin to fall.


&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 28, 6:45 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 28, 6:45 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
645 AM CDT Wed Mar 28 2018

.UPDATE
Aviation Discussion.

&&

.SHORT TERM...
Today and Tonight.

A trough will move into the southern Plains today, as upper level
ridging extends from near the Yucatan Peninsula northeastward
along the East Coast. A frontal boundary stretches from northeast
Ohio to east Texas this morning. Active upper level jet and
shortwaves within southwesterly flow have helped to maintain
convection within the frontal region. Ridging continues to
influence sensible weather conditions across Central Alabama, with
the area remaining rain free early this morning. Skies are mostly
clear, expect for high cirrus and low stratus across portions of
the west, due to low level moisture return and weak uplift.

The upper level ridge will prevent the frontal system to our west
from moving eastward today. Other than a stray shower across the
extreme northwest, Central Alabama will be dry through much of
today. Will gradually increase pops late this afternoon and
tonight, but expect most, if not all, rain to be confined to
areas west of the I-59 corridor through tonight.

Winds increase from the south today and tonight. This warm, moist
advection will push afternoon highs into the upper 70s to lower
80s. Lows tonight will be in the upper 50s east to mid 60s west.
Might have to add a mention of localized fog to the forecast for
tonight, but current forecast wind speeds should prevent
widespread fog.

14

.LONG TERM...
Thursday through Tuesday.

A shortwave trough will move eastward from Texas on Thursday and
shear out as it ejects into the base of a larger-scale trough. There
is uncertainty regarding the evolution of convection early Thursday
morning across Mississippi, and this will have implications
downstream across our forecast area. The threat for severe storms
will be greatly diminished if a line of showers/storms outruns
the upper-level support as indicated by some convective-allowing
models.

For now, we will plan for the slower evolution favored by the
NAM/GFS/ECMWF. If this occurs, a low-level jet should strengthen to
40-55kt in advance of an organizing QLCS during the late morning and
early afternoon. Models have trended upward with CAPE values due
cooler temperatures aloft combined with slightly higher dewpoints.
These same models have also underplayed warm sector dewpoints during
recent systems, so it is possible that SBCAPE could reach 1500 J/kg.
This amount of instability overlapping with 0-1km shear of 30-40kt
would support a slightly higher tornado threat than previously
indicated. Additionally, the ECMWF shows surface to 500mb crossovers
that are much more favorable for supercells and clockwise curved
hodographs across East Alabama. This solution is an outlier but will
be monitored closely. Models are also more impressive with surface
pressure troughing and backed surface flow east of I-65 during the
afternoon. Our threat area will be expanded eastward accordingly.

Quiet weather should return for Friday through Sunday as high
pressure moves into the region. Rain chances could start to increase
on Monday into Tuesday as a front approaches from the north.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

MVFR stratus deck spread across TCL this morning, and expect those
cigs to lift over the next couple hours as the sun rises. Otherwise,
VFR conds expected at all terminals, until MVFR cigs spread into the
area after 29/04Z.

Expect a sct to bkn decks around 3500-4000ft through the day today.
Winds will increase from the south, with gusts up to 18-20kts. Winds
diminish slightly this evening. Overnight, southerly winds increase
to 10-12kts, with MVFR cigs spreading across the area.

An upper ridge over the region will suppress shower and thunderstorm
activity today and this evening. There is a low chance rainfall
could make it to TCL just before the end of this taf period, but
will hold off on any mention of SHRA or TSRA for now.

14

&&

.FIRE WEATHER...

Other than low rain chances in extreme northwest Central Alabama,
rain free conditions expected for much of today. Shower and
thunderstorm chances will slowly increase from northwest to
southeast late this afternoon and tonight, ahead of an
approaching front. Low clouds and patchy fog could become possible
Thursday morning as low level moisture increases. The best rain
chances will be Thursday afternoon and evening, as the front moves
through the area. Drier conditions are expected by Friday. There
are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     78  60  73  51  67 /  10  20  90  50  10
Anniston    78  59  75  52  69 /  10  10  90  70  10
Birmingham  81  62  75  52  68 /  10  20  90  30  10
Tuscaloosa  81  64  73  51  70 /  10  30  90  20  10
Calera      80  62  74  52  70 /  10  20  90  40  10
Auburn      79  59  74  56  70 /  10  10  60  90  10
Montgomery  82  61  78  56  73 /  10  10  80  80  10
Troy        81  61  78  57  73 /  10  10  60  90  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 28, 4:07 AM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
407 AM CDT Wed Mar 28 2018

ALZ011>015-017>050-291215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
407 AM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Confidence remains low, but there is a threat for severe storms on
across all of Central Alabama. The threat should begin around 10 AM
in the West and end around 7 PM in the East. The best chance for
damaging winds and a few tornadoes appears to be generally along and
south of a line from Vernon to Jasper to Gadsden.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Thursday.

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.